Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Charleston, WV

July 10, 2017Pleasants County, Ritchie County, Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2017, 6:28 PM EDT for Pleasants County, Ritchie County, Wood County, West Virginia; Washington County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 6:28 PM EDT (22:28 UTC)
Expired
Jul 10, 2017, 7:00 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 118 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:46 PM EDTTSTM WND DMG4 Se Marietta, OHSEVERAL TREES UPROOTED IN RENO AREA VIA SOCIAL MEDIA REPORT. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS51 KRLX 102228
SVRRLX
OHC167-WVC073-085-107-102300-
/O.NEW.KRLX.SV.W.0076.170710T2228Z-170710T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
628 PM EDT MON JUL 10 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in southeastern Ohio...
  Southwestern Pleasants County in northwestern West Virginia...
  Northwestern Ritchie County in northwestern West Virginia...
  Northeastern Wood County in northwestern West Virginia...

* Until 700 PM EDT

* At 628 PM EDT, a severe thunderstorm was located over Boaz, or near
  Marietta, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Marietta, Vienna, Williamstown, Belmont, Boaz, Schultz, Waverly and
  Willow Island.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 180 and 186.
 Route 50 in West Virginia between mile markers 21 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay 
away from windows. Torrential rain is also occurring with this storm 
and flash flooding may occur.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3933 8153 3941 8151 3941 8130 3933 8118
      3922 8125
TIME...MOT...LOC 2228Z 271DEG 24KT 3934 8146 

HAIL...1.50IN
WIND...60MPH
 
$$

15
1 follow-up statement
573 
WWUS51 KRLX 102258
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
658 PM EDT MON JUL 10 2017

OHC167-WVC073-085-107-102308-
/O.EXP.KRLX.SV.W.0076.000000T0000Z-170710T2300Z/
Washington OH-Pleasants WV-Ritchie WV-Wood WV-
658 PM EDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON...
SOUTHWESTERN PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD
COUNTIES WILL EXPIRE AT 700 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3933 8153 3941 8151 3941 8130 3933 8118
      3922 8125
TIME...MOT...LOC 2258Z 271DEG 24KT 3934 8121 

$$

Cooper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:41 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 3:41 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
341 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Weather remains unsettled due to a series of short waves and
frontal boundary across the region. Very warm mid week with a cold
front in the vicinity late in the week into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...

Last of the showers and thunderstorms will continue to move east
across the northeast portion of WV this afternoon and exit the
area late this afternoon. A frontal boundary north of the area
will drop southward overnight and stall over the CWA on Tuesday.
SPC has the northern half of the CWA in a marginal risk. With
plenty of low level moisture in place and the expected short
wave trof to move along that boundary, expect scattered showers
thunderstorms to develop in the daytime heating. Shear will be
weak and any organized development will be brief with some hail
and possibly some damaging wind gusts. Temps will stay on the
warm side tonight and tomorrow. Some areas in the lowlands may
top out in the low 90s by tomorrow afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 340 PM Monday...

As upper level ridging builds to our south, upper flow is
expected to remain zonal. Lobes of energy advecting eastward in
the mean zonal flow will enhance chances for showers and storms,
primarily across central/northern counties through the short
term. Additionally, afternoon temperatures will climb into the
90s for most locations with 80s in the mountains. Increased
moisture will combine with warm temperatures to produce heat
index values in the mid to upper 90s across the lowlands.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 340 PM Monday...

Still eyeing a cold front that will approach the area by late
week. Current model guidance doesn't have the front crossing
until Friday, which would allow sufficient moisture return and
heating such that thunderstorms will be likely. It's difficult
to assess the magnitude of potential strong/severe storm threat
owing to lower-than-average model agreement and confidence.
Additionally, the phasing of wind dynamics and moisture may or
may not be favorable to support more robust convection. Still
expecting an unsettled pattern through the period with
additional thunder chances into at least the back half of the
weekend.

Temperatures will be slightly cooler than mid week owing to
increased cloud cover and periods of showers and storms.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

A short wave over NE WW will continue to move east and exit the
region late this afternoon and early this evening. Brief
periods of MVFR conditions in cigs and vsbys in showers will
exit as well. VFR conditions will prevail through the early
morning hours on Tuesday. Increase in clouds will occur as a
frontal boundary drifts southward and stalls over the region on
Tuesday. Expect shwrs/tstms to develop along that boundary
during the afternoon hours on Tuesday with daytime heating.
Possible MVFR/IFR conditions in those shwrs/tstms. Expect winds
to generally be out of the SSW this evening and turning to the
SW 5-10kts on Tuesday with higher gusts 15-20kts in
shwrs/tstms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms
development on Tuesday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and thunderstorms into
midweek.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/DTC
NEAR TERM...JS
SHORT TERM...DTC
LONG TERM...DTC
AVIATION...JS
Hazardous weather outlook, Jul 10, 3:21 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EDT Mon Jul 10 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
321 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 5:22 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
522 PM EDT MON JUL 10 2017

OHZ067-075-076-102230-
Washington-Athens-Morgan-
522 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON...MORGAN
AND NORTHEASTERN ATHENS COUNTIES...

At 522 PM EDT, a strong thunderstorm was located near McConnelsville,
moving southeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
McConnelsville, Beverly, Chesterhill, Malta, Lowell, Stockport,
Bristol, Macksburg, Lower Salem, Burr Oak State Park, Hackney and
Bartlett.

This includes Interstate 77 in Ohio between mile markers 9 and 17.

LAT...LON 3976 8174 3973 8164 3967 8164 3966 8159
      3959 8159 3958 8148 3965 8147 3965 8145
      3963 8145 3963 8142 3960 8139 3959 8132
      3931 8184 3955 8207 3955 8204 3962 8203
      3976 8188
TIME...MOT...LOC 2122Z 295DEG 37KT 3961 8192

26
Special weather statement, Jul 10, 5:58 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
558 PM EDT MON JUL 10 2017

OHZ076-WVZ009>011-019-102300-
Washington-Ritchie-Wood-Pleasants-Tyler-
558 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...PLEASANTS...
NORTHWESTERN RITCHIE...TYLER AND NORTHEASTERN WOOD COUNTIES...

At 558 PM EDT, a strong thunderstorm was located 7 miles northeast of
Marietta, moving east at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Marietta, St. Marys, Middlebourne, Vienna, Williamstown, Paden City,
Sistersville, Pennsboro, Belmont, North Bend State Park, Boaz,
Newport, Matamoras, North Hills, Lowell, Ellenboro, Cairo, Macksburg,
Friendly and Fly.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 179 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 16 and 40.

LAT...LON 3959 8135 3959 8128 3961 8127 3958 8125
      3957 8104 3954 8104 3961 8095 3958 8089
      3960 8085 3956 8082 3955 8079 3948 8071
      3910 8124 3916 8131 3918 8130 3917 8133
      3945 8170 3959 8154 3958 8147 3965 8147
TIME...MOT...LOC 2158Z 290DEG 41KT 3952 8138

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:58 PM EDTSpecial Weather StatementRLXPleasants, Tyler62 min
Jul 10, 6:25 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Pleasants, Ritchie, Tyler28 min
Jul 10, 6:29 PM EDTTornado WarningRLXJackson, Wood31 min
Jul 10, 6:32 PM EDTTornado WarningRLXDoddridge, Harrison, Tyler28 min
Jul 10, 6:55 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Wood35 min
Jul 10, 6:58 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Taylor32 min
Jul 10, 6:59 PM EDTTornado WarningRLXRitchie, Wirt, Wood31 min
Jul 10, 7:18 PM EDTSpecial Weather StatementRLXDoddridge27 min
Jul 10, 7:27 PM EDTSpecial Weather StatementRLXTaylor63 min
Jul 10, 7:30 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood47 min
Jul 10, 7:31 PM EDTSpecial Weather StatementRLXCalhoun, Doddridge, Ritchie29 min
Jul 10, 7:39 PM EDTTornado WarningRLXJackson, Mason36 min
Jul 10, 7:40 PM EDTSevere Thunderstorm WarningRLXJackson, Roane, Wirt35 min
Jul 10, 7:45 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Lewis30 min
Jul 10, 3:51 PM EDTSevere Thunderstorm WarningRLXPerry54 min
Jul 10, 4:45 PM EDTSevere Thunderstorm WarningRLXAthens, Perry60 min
Jul 10, 5:22 PM EDTSpecial Weather StatementRLXMorgan68 min
Jul 10, 5:32 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington58 min
Jul 10, 5:49 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton56 min
Jul 10, 5:50 PM EDTFlash Flood WarningRLXAthens, Morgan, Perry3 hr
Jul 10, 6:03 PM EDTTornado WarningRLXAthens, Washington27 min
Jul 10, 6:10 PM EDTTornado WarningRLXAthens, Meigs35 min
Jul 10, 7:05 PM EDTSpecial Weather StatementRLXPerry25 min
Jul 10, 7:14 PM EDTSpecial Weather StatementRLXMeigs61 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.